Alert archive / New York / Freezing Rain Advisories in 2017
Freezing Rain Advisory 4, NWS Buffalo, NY
NWS Buffalo, NY issued this freezing rain advisory at Mar 26, 2017, 6:14 AM EDT for Jefferson County, Lewis County, New York. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2017, 6:14 AM EDT (10:14 UTC)
- Expired
- Mar 26, 2017, 10:49 AM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WWUS41 KBUF 261014 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 614 AM EDT Sun Mar 26 2017 NYZ007-008-261500- /O.NEW.KBUF.ZR.Y.0004.170326T1014Z-170326T1500Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 614 AM EDT Sun Mar 26 2017 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... The National Weather Service in Buffalo has issued a Freezing Rain Advisory...which is in effect until 11 AM EDT this morning. * LOCATIONS...Jefferson and Lewis Counties. * TIMING...Through late this morning. * ACCUMULATIONS...Up to a couple hundredths of an inch of ice. * IMPACTS...Ice accumulation on untreated roads and walkways will lead to hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Rain Advisory is issued when icing is expected in the affected areas, but not enough to disrupt travel or damage trees and power lines. Instead, patches of ice will cause slick spots on roadways and sidewalks. Walking and driving could therefore be difficult, but not impossible. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can also be found at www.weather.gov/Buffalo. Report ice accumulation to the National Weather Service in Buffalo by sending an email to bufstorm.report@noaa.gov...posting to the NWS Buffalo facebook page...or tweet...using the hashtag bufwx && $$ Thomas
1 follow-up statement
425 WWUS41 KBUF 261449 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1049 AM EDT Sun Mar 26 2017 NYZ007-008-261600- /O.CAN.KBUF.ZR.Y.0004.000000T0000Z-170326T1500Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1049 AM EDT Sun Mar 26 2017 ...FREEZING RAIN ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Freezing Rain Advisory. $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Mar 26, 4:39 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 26, 4:39 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
439 AM EDT Sun Mar 26 2017
.SYNOPSIS...
A frontal boundary near the Mason Dixon line this early Sunday
morning, will lift northward as a warm front across New York State
today. Scattered rain showers this morning and early afternoon will
be followed by a brief break before another wave of rain showers
passes across the region late this afternoon and overnight. Another
cold front may bring additional scattered rain showers to the region
Tuesday before an area of high pressure brings drier air, cooler
temperatures and a return to sunshine mid to late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This early Sunday morning an area of low pressure is found over far
western Illinois with a stationary front extending eastward towards
the Mason Dixon line. Water vapor imagery displays an upper level
low spiraling over the surface low. Regional radars display an area
of light rain showers, associated with weak isentropic lift across a
portion of WNY. To the east a large area of high pressure is over
Quebec, and though this feature has brought below freezing
temperatures to the eastern Lake Ontario region this morning, it has
also supplied drier air, such that activity over WNY should largely
fizzle before reaching the Eastern Lake Ontario region. Thus will
maintain no headlines this morning for any freezing rain.
There will continue to be weak isentropic lift today that may yield
a few rain showers through this afternoon, but for most areas this
afternoon will become dry. There may even be a few sunny breaks
across WNY. Whether or not we see any sunshine, the veering winds
from northeast to southeast today will bring a downslope flow, such
that lower elevations of WNY should warm well into the 50s, with
lower 60s possible along the Lake Erie shoreline.
Tonight the low pressure that was over Illinois this morning will
advance across Michigan tonight, nearing far NW Lake Ontario by
tomorrow morning. This low is not very deep, and since it is nearly
vertically stacked, it will remain nearly steady in pressure (neither
deepening nor filling) through the night. Falling rain this evening
will stabilize the lower levels, and with no strong downward
momentum, a 40 knot LLJ will not mix down to the surface.
A second round of rain showers will reach WNY late this afternoon.
As both a surface low, and upper level low near the region, it will
bring an increase in moisture, that when coupled with both diffluent
flow aloft, and low level convergence on the nose of a 40 knot LLJ a
batch of rain showers will form and cross the region. There will be
a convective element to these showers, with MUCAPE values reaching
several hundred J/KG and TT values topping 50C. Will include a
mention of thunder for this evening across our southern two tier of
counties. This convective nature will also hold us back from going
anything over 90 Pops for tonight.
The southeast winds will veer to southerly through the night. This
wind direction should maintain mild temperatures in the favorable
downslope areas along Lake Erie, and the lake Plains/Genesee Valley
where overnight lows will remain in the mid to upper 40s. Some of
the interior So. Tier locations, as well as the Finger Lakes and
Eastern Lake Ontario region will drop back into the lower 40s, and
possibly upper 30s east of Lake Ontario.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A shortwave will track from Western New York to New England on
Monday. The best lift will be ahead of the 500 mb trough axis, with
steady rain lasting into Monday morning east of Lake Ontario. Even
here rainfall amounts will be light, averaging about a tenth of an
inch. Otherwise, precipitation will taper off showers from west to
east. By Monday afternoon, expect fair weather across most of
Western New York with pleasantly warm temperatures in the upper 50s
to lower 60s. Scattered showers will linger across the Eastern Lake
Ontario region, limiting highs to the upper 40s.
The region will be between systems briefly Monday evening, with weak
mid-level ridging keeping it dry. Up until this point, model
guidance is in good agreement in timing the initial shortwave but
guidance diverges a bit after this. There is general agreement a mid-
level wave will cross Ohio Monday night, but the northern extent of
showers with this wave is still in question. This is likely to bring
showers to the region, with model consensus centered around the
Tuesday morning timeframe. These should only last a few hours, with
rainfall amounts averaging a quarter inch or less.
Showers should end by Tuesday afternoon across far western New York,
which should allow temperatures to rebound a bit. Highs will range
from lower 60s across the Western Southern Tier to the upper 40s
across the Eastern Lake Ontario region where showers should last
through the afternoon hours.
An upper level trough will settle across Southern Quebec on Tuesday
night while a northerly flow develops behind the departing surface
low. This will bring a brief shot of cooler air to the region, with
temperatures falling into the 30s Tuesday night. There may be some
light upslope enhanced showers. These may mix with snow across the
North County, but no accumulation is expected.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The very lengthy period of unsettled weather will finally come to an
end by Wednesday as a mid level trough digs southeast across Quebec
and forces the frontal zone well south of our area. This will bring
an end to any lingering showers by Wednesday morning, but will also
deliver another push of cooler air into our region. The GFS is far
colder Wednesday than the ECMWF or GEM with its more amplified and
southerly trough position. Have followed a ECMWF/GEM weighted
consensus with highs ranging from the mid 40s to lower
50s on Wednesday.
Surface high pressure will build across Quebec Wednesday night and
Thursday with a ridge extending down into the eastern Great Lakes
and New England. This will provide a continuation of dry and cool
weather with highs in the 40s again Thursday and lows Wednesday
night and Thursday night in the upper 20s to lower 30s for most.
Model guidance diverges significantly by Friday and Saturday. The
GFS continues to suppress the next system well south of our area
with the moisture and forcing moving through the southeast states.
Similar to yesterday's 12Z guidance, the 00Z ECMWF and Canadian GEM
are vastly different, taking a surface low through the central Great
Lakes. Have continued to lean towards the ECMWF/GEM consensus for
this period with rain chances increasing Friday through Saturday.
Temperatures will begin to rebound if this farther north low track
verifies, with highs back in the 50s by Saturday.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
For the 06Z TAFS pockets of IFR/MVFR CIGS are found, especially to
the south of Lake Ontario where a moist, northeast flow has created
a deck of low stratus. This activity should improve to MVFR/VFR
towards sunrise, as the deeper low level moisture decreases some. A
wave of scattered rain showers will pass across the TAF sites
through the next 12 hours, with only KART containing low
possibilities of any freezing rain.
As winds continue to veer today, the northeast winds will become
east, then southeast which should bring a period of VFR flight
conditions to the region through the afternoon hours.
Another wave of rain with likely MVFR/IFR or lower flight conditions
will reach WNY this late afternoon and evening as a stalled frontal
boundary to the south lifts northward as a warm front. This activity
will pass across the region tonight. CIGS will likely lower to IFR
across the higher terrain of SW NYS tonight, while the lower
elevations on a southerly, downslope flow will likely on lower to
MVFR within rain shower activity.
Outlook...
Monday...MVFR/IFR to start in rain showers, then improving in P.M.
Tuesday...MVFR/IFR cigs with periods of rain.
Wednesday and Thursday...VFR.
&&
.MARINE...
Northeast winds will continue today across the Lower Great Lakes,
with a strong breeze and increasing wave heights continuing the
small craft advisory on the western waters of Lake Ontario.
Later today and tonight winds will veer to southeast and then
southerly as an area of low pressure tracks across the central
Great Lakes and towards NW Lake Ontario. As these winds veer,
they will increase some on the eastern half of Lake Ontario,
such that low end SCA wind thresholds will be met. Will issue a
SCA for the eastern waters for late this afternoon through
tonight.
This area of low pressure will track north of Lake Ontario Monday,
and in its weaken state, and warm air over the cold lake waters,
both winds and waves should remain below SCA criteria.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ042-
043.
Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
Monday for LOZ044-045.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL/HITCHCOCK
AVIATION...THOMAS
MARINE...THOMASHazardous weather outlook, Mar 26, 6:14 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 614 AM EDT Sun Mar 26 2017 NYZ007-008-271015- Jefferson-Lewis- 614 AM EDT Sun Mar 26 2017 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Rain Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010>014-019>021-085-271015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 614 AM EDT Sun Mar 26 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-271015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 614 AM EDT Sun Mar 26 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Freezing Rain Advisories in New York, 2017Every freezing rain advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.